Background: Delayed Post Hypoxic Leukoencephalopathy (DPHL) is a syndrome that occurs after hypoxia, and can present with a variety of neuropsychiatric symptoms, including catatonia and paroxysmal sympathetic hyperactivity (PSH). The gold standard for the treatment of catatonia is electroconvulsive therapy (ECT). However, ECT can exacerbate the paroxysms of sympathetic hyperactivity and complicate recovery from DPHL. The treatment of PSH is not well established. Case presentation: We present a case of a patient with multiple opiate overdoses who presented with altered mental status. He was diagnosed with catatonia and subsequently treated with ECT. His clinical condition worsened, and a revised diagnosis of PSH was established. The patient's condition improved with medical management. Conclusion: This case highlights the need to distinguish between these two related symptom clusters, as the incidence of DPHL and opioid overdose related neuropsychiatric problems increase. This distinction can greatly influence the course of treatment, and the need to consider alternative treatments.
All Science Journal Classification (ASJC) codes
- Psychiatry and Mental health